Factors potentiating the risk of mirtazapine-associated restless legs syndrome.
Restless leg syndrome (RLS) is a very annoying condition. I know, because I get it when I'm under stress. It strikes when I'm relaxing; my legs begin to move on their own as if I am a puppet and they are attached to strings.
Restless legs is officially classified as a sleep disorder. Those involuntary movements interfere with restful sleep. You can see the vicious cycle that can get started, as poor sleep can make a day more stressful, which can exacerbate restless legs, etc., etc.
So this article about risk factors for restless legs syndrome caught my eye on a recent cruise through the National Library of Medicine database.
In 181 records reviewed over a 3 1/2 year period, in individuals taking the antidepressant mirtazapine (Remeron), eight percent reported having RLS, tending to start within a few days of beginning mirtazapine therapy. This trend seemed to be more frequent if, in addition to mirtazapine, the individual was using tramadol and/or dopamine-blocking agents.
Be sure to let your physician know if you've noticed this syndrome developing. There are alternatives, pharmacological and non pharmacological, that won't steal your sleep in the name of making you feel better.
Kim SW, Shin IS, Kim JM, Park KH, Youn T, Yoon JS. Factors potentiating the risk of mirtazapine-associated restless legs syndrome. Hum Psychopharmacol. 2008 Oct;23(7):615-20.
Founder of the inCYST Institute for Hormone Health, Director of Marketing for Chow Locally. I have a passion for sustainable living initiatives that involve good food, beautiful art, and warm, genuine people. I am blessed that this blog has connected me with people from all around the world and made it feel a whole lot smaller!